Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 99, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 21, 1998, 3:19 AM EDT for Allegan County, Ottawa County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 1998, 3:19 AM EDT (07:19 UTC)
- Expired
- Jul 21, 1998, 4:05 AM EDT
- In force
- 46 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Allegan County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 43 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 7.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 2132 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
699 WUUS1 KGRR 210720 RRA SVRGRR MIC005-139-210805- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 319 AM EDT TUE JUL 21 1998 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN OTTAWA COUNTY IN SOUTHWESTERN LOWER MICHIGAN ALLEGAN COUNTY IN SOUTHWESTERN LOWER MICHIGAN * UNTIL 405 AM EDT * AT 317 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 12 MILES WEST OF HOLLAND OR 8 MILES WEST OF LAKE MACATAWA MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SAUGATUCK AROUND 325 AM EDT HOLLAND AROUND 325 AM EDT HUDSONVILLE AROUND 340 AM EDT ALLEGAN AROUND 345 AM EDT PLAINWELL AROUND 400 AM EDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS GREENE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:30 PM EDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jul 20, 11:30 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1130 PM EDT MON JUL 20 1998 AFTER COORDINATING WITH SPC WILL DRP WATCH AS LINE CONTINUES TO WEAKEN. SINCE UPDATING ZONES... MAKES SENSE TO DROP WATCH AT SAME TIME. STORMS COMING IN FRM WI WILL HAVE ELEVATED CONVECTION THIS LESS LIKELY TO REACH GROUND AS SEVERE OVERNIGHT. WDM
In the hours before
Special weather statement, Jul 20, 11:51 PM EDT, 3 hours 28 minutes before
MIZ064>066-071>073-210600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1151 PM EDT MON JUL 20 1998 ...SEVERE THUNDERSTORM WATCH #762 HAS BEEN CANCELLED FOR PORTIONS OF SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN INCLUDING THE NEARSHORE WATERS OF LAKE MICHIGAN FROM NEW BUFFALO TO HOLLAND... THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES IN SOUTHWEST LOWER MICHIGAN... ALLEGAN..BARRY...EATON...VAN BUREN...KALAMAZOOO AND CALHOUN. THE WATCH HAS ALSO BEEN CANCELLED FOR THE NEARSHORE WATERS OF LAKE MICHIGAN FROM NEW BUFFALO TO HOLLAND. THE THREAT OF SEVERE WEATHER HAS ENDED FOR THE TIME BEING. OTHER THUNDERSTORMS DEVELOPMENT IS POSSIBLE WELL AFTER MIDNIGHT. THE PRIMARY THREAT FROM THUNDERSTORMS LATER TONIGHT WILL BE HEAVY RAIN... FREQUENT CLOUD TO GROUND LIGHTNING... AND POSSIBLY STRONG WIND GUSTS. PVC
Special weather statement, Jul 20, 11:51 PM EDT, 3 hours 28 minutes before
MIZ064>066-071>073-210600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1151 PM EDT MON JUL 20 1998 ...SEVERE THUNDERSTORM WATCH #762 HAS BEEN CANCELLED FOR PORTIONS OF SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN INCLUDING THE NEARSHORE WATERS OF LAKE MICHIGAN FROM NEW BUFFALO TO HOLLAND... THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES IN SOUTHWEST LOWER MICHIGAN... ALLEGAN..BARRY...EATON...VAN BUREN...KALAMAZOOO AND CALHOUN. THE WATCH HAS ALSO BEEN CANCELLED FOR THE NEARSHORE WATERS OF LAKE MICHIGAN FROM NEW BUFFALO TO HOLLAND. THE THREAT OF SEVERE WEATHER HAS ENDED FOR THE TIME BEING. OTHER THUNDERSTORMS DEVELOPMENT IS POSSIBLE WELL AFTER MIDNIGHT. THE PRIMARY THREAT FROM THUNDERSTORMS LATER TONIGHT WILL BE HEAVY RAIN... FREQUENT CLOUD TO GROUND LIGHTNING... AND POSSIBLY STRONG WIND GUSTS. PVC
Local storm report, Jul 21, 12:32 AM EDT, 2 hours 47 minutes before
LOCAL STORM REPORT...PRELIMINARY...
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1232 AM EDT TUE JUL 21 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM ALLEGAN COUNTY MI WIND DAMAGE
07/20/98 ALLEGAN TREES AND POWER LINES
REPORTED DOWN...NUMEROUS
REPORTS ACROSS SOUTHERN
HALF OF COUNTY
1020 PM BANGOR MI WIND DAMAGE
07/20/98 VAN BUREN 12 INCH DIAMETER TREE LIMB
KNOCKED DOWN
1025 PM ALLEGAN MI 60 MPH TSTM WIND GUST
07/20/98 ALLEGAN
1045 PM WESTERN BARRY COUNTY MI WIND DAMAGE
07/20/98 BARRY TREE LIMBS DOWN ALONG
GUN LAKE ROAD
1050 PM VICKSBURG MI WIND DAMAGE
07/20/98 KALAMAZOO POWER LINES DOWN AROUND
VINE AND PEARL STREETS
1120 PM NEAR BATTLE CREEK MI WIND DAMAGE
07/20/98 CALHOUN TREE FELL OVER ONTO HOUSE
BORISThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:44 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa, Van Buren | 61 min |
| Jul 20, 10:24 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Kalamazoo | 46 min |
| Jul 20, 10:52 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 48 min |
| Jul 21, 5:39 AM EDT | Severe Thunderstorm Warning | GRR | Kent | 46 min |
| Jul 21, 6:00 AM EDT | Severe Thunderstorm Warning | GRR | Osceola | 50 min |
| Jul 21, 7:09 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Jackson | 46 min |
| Jul 21, 7:15 AM EDT | Tornado Warning | GRR | Jackson | 50 min |
| Jul 21, 3:54 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 66 min |
| Jul 21, 4:10 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 65 min |
| Jul 21, 4:15 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 65 min |
| Jul 21, 4:18 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 62 min |
| Jul 21, 4:39 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 66 min |
| Jul 21, 4:54 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 66 min |
| Jul 21, 5:07 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 63 min |
| Jul 21, 5:20 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 35 min |
| Jul 21, 5:24 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 51 min |
| Jul 21, 5:35 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 50 min |
| Jul 21, 6:57 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 33 min |
| Jul 21, 7:17 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 33 min |
| Jul 21, 7:56 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 34 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.